Creutzfeldt–Jakob disease-like syndrome induced by gabapentin toxicity

Abstract

Patients with Creutzfeldt–Jakob disease (CJD) may exhibit characteristic abnormalities on the electroencephalogram (EEG). However, these abnormalities have been associated with a number of cases of drug toxicity. We report a case of CJD-like syndrome associated with gabapentin. A 78-year-old man was hospitalized for recurrent falls. Three months prior to admission, gabapentin was prescribed to treat symptoms of trigeminal neuralgia. The patient subsequently presented with a two-month history of worsening gait abnormalities, negative myoclonus, and cognitive impairment. The EEG showed diffuse background slowing with larger amplitude delta discharges, which at times appeared triphasic, raising the possibility of CJD. The gait abnormalities and myoclonus resolved and the EEG normalized after the gabapentin was discontinued. Several cases of drug-induced CJD-like syndrome have been reported, mainly presenting with cognitive impairment, myoclonus, Parkinsonism, and EEG abnormalities. This patient may have been predisposed to adverse neurological effects from gabapentin owing to age, concurrent renal insufficiency, and cardiac disease. We concluded that it is imperative to include drug toxicity in the differential diagnosis of patients presenting with clinical manifestations and EEG findings suggestive of CJD, particularly in the setting of advanced age and comorbidities.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2010-06-14
Info
Issue
Section
Brief Reports
Keywords:
Gabapentin, adverse drug event, Creutzfeldt - Jakob disease, elderly
Statistics
  • Abstract views: 1380

  • PDF: 390
  • HTML: 8022
How to Cite
Chau, V., Prasad, S., Stewart, D., & Heckman, G. (2010). Creutzfeldt–Jakob disease-like syndrome induced by gabapentin toxicity. Ageing Research, 1(1), e3. https://doi.org/10.4081/ar.2010.e3